Makers of Raptiva Remove Psoriasis Drug From Market Due to PML Risks

RaptivaRaptiva will no longer be available in the United States By June 8, 2009. Genentech, makers of the psoriasis drug Raptiva (efalizumab) have announced a voluntary withdrawal of the drug from the US market after learning of a rare but serious risk to patients taking the drug.

The risk factor behind this recall is progressive multifocal leukoencephalopathy (PML), a rare but serious, progressive neurologic disease caused by a virus that affects the central nervous system.

Healthcare professionals should not initiate Raptiva treatment for new patients and should immediately contact current patients who have been prescribed Raptiva to discuss other treatment options for psoriasis.

While PML usually only occurs in people whose immune systems have been severely weakened, it often leads to an irreversible decline in neurologic function and eventually death.

Raptiva is a once-weekly injection for adults with moderate to severe plaque psoriasis. See our earlier warning here.

Doctors with questions about Raptiva may contact Genentech Medical Communications at (800) 821-8590. Patients should contact their doctor.

If you have developed progressive multifocal leukoencephalopathy (PML) after taking Raptiva, and have already seen your doctor, you may have legal recourse. Use the form below to find out.

There are 4 comments. Add yours.

  1. Debra Stuart

    Three years ago I was diagnosed with subacute lupus . I was put on plaquenil. thiladomide nothing seemed to work. I was confined to the house because I was so photosensitive. Breaking out all over chest ,arms ,back, feet. I was so depressed I didn’t want to live anymore. Then the dermatoligist said that he had been reading on this new Drug Raptiva and wanted me to try it. So I did and it cleared my lupus up and gave me my life back. I went back to work had a life again and now the RECALL! How about that I am back at square one.This has took all the hope I had for a life away again. I don’t think there are as many risks with this as some of the other medicine on the market today if people would just read the labels!

    Reply

Leave a Reply

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box